Dabigatran decreases risk of recurrent venous thromboembolism

Published on February 21, 2013 at 12:51 AM · No Comments

New findings from two double-blind, randomized trials, RE-MEDYSM and RE-SONATE®, show that dabigatran 150 mg twice daily reduces the risk of recurrent venous thromboembolism (VTE). The results were published today in the New England Journal of Medicine.

VTE is the third most common cardiovascular disorder after heart disease and stroke, and consists of two related conditions caused by blood clots: deep vein thrombosis (DVT) and pulmonary embolism (PE). DVT is when a blood clot develops in the deep veins of the leg or pelvis. The clot, or part of it, can break off from the site where it formed and travel through the veins (embolism). A PE can occur if the clot lodges in the arteries of the lungs.

There are an estimated 900,000 VTE events per year in the U.S., approximately one-third of which result in death from PE. Further, roughly one-third of people with VTE will have a recurrence within 10 years. The standard of care for patients with VTE is anticoagulation.

RE-MEDY demonstrated that treatment with dabigatran 150 mg twice daily was non-inferior to warfarin (p=0.01) in preventing recurrent VTE, including VTE-related death. RE-SONATE demonstrated dabigatran was superior to placebo for the prevention of first recurrent or fatal VTE with a risk reduction of 92 percent during the treatment period (p<0.001). Lower event rates were reported across all secondary efficacy endpoints for dabigatran over placebo.

"Patients who suffer one VTE event are at increased risk of suffering another, with the risk accumulating over time," said Sam Schulman , M.D., Ph.D., FRCPC(C), lead study author and professor, Department of Medicine, McMaster University, Ontario, Canada. "We are encouraged to see that the RE-MEDY and RE-SONATE trials met their endpoints and we will continue to study the safety, efficacy and practical management of dabigatran."

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post